Alert archive / Nevada / Flash Flood Warnings in 2020
Flash Flood Warning 11, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Jul 21, 2020, 4:28 PM PDT for Douglas County, Lyon County, Nevada. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2020, 4:28 PM PDT (23:28 UTC)
- Expired
- Jul 21, 2020, 6:30 PM PDT
- In force
- 2 hr
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Douglas County, NV, Lyon County, NV
The radar
The Reno radar (KRGX), 73 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3100 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
556
WGUS55 KREV 212328
FFWREV
NVC005-019-510-220130-
/O.NEW.KREV.FF.W.0011.200721T2328Z-200722T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
428 PM PDT Tue Jul 21 2020
The National Weather Service in Reno has issued a
* Flash Flood Warning for...
Douglas County in western Nevada...
Eastern Carson City in western Nevada...
Northern Lyon County in west central Nevada...
* Until 630 PM PDT.
* At 427 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Carson City, Johnson Lane and Mount Como.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots. This storm is also producing large hail over an unpopulated
areas.
&&
LAT...LON 3917 11941 3900 11937 3898 11970 3917 11967
FLASH FLOOD...RADAR INDICATED
$$
Brong2 follow-up statements
215
WGUS75 KREV 220019
FFSREV
Flash Flood Statement
National Weather Service Reno NV
519 PM PDT Tue Jul 21 2020
NVC005-019-510-220130-
/O.CON.KREV.FF.W.0011.000000T0000Z-200722T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Douglas NV-Carson City NV-Lyon NV-
519 PM PDT Tue Jul 21 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM PDT FOR
DOUGLAS AND NORTHERN LYON COUNTIES AND EASTERN CARSON CITY...
At 518 PM PDT, Doppler radar indicated rainfall is decreasing over
the warned area. Up to two inches of rain may have already fallen.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Johnson Lane and Mount Como.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3917 11941 3900 11937 3898 11970 3917 11967
FLASH FLOOD...RADAR INDICATED
$$
BB015 WGUS75 KREV 220120 FFSREV Flash Flood Statement National Weather Service Reno NV 620 PM PDT Tue Jul 21 2020 NVC005-019-510-220130- /O.EXP.KREV.FF.W.0011.000000T0000Z-200722T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Douglas NV-Carson City NV-Lyon NV- 620 PM PDT Tue Jul 21 2020 ...THE FLASH FLOOD WARNING FOR DOUGLAS AND NORTHERN LYON COUNTIES AND EASTERN CARSON CITY WILL EXPIRE AT 630 PM PDT... The heavy rain has ended. Flooding is no longer expected to pose a threat. LAT...LON 3917 11941 3900 11937 3898 11970 3917 11967 $$ BB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 2:34 PM PDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jul 21, 2:34 PM PDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Reno NV
234 PM PDT Tue Jul 21 2020
.SYNOPSIS...
Thunderstorm coverage and strength forecast to increase today and
peak on Wednesday as low pressure moves into California. The
potential for showers and storms decreases significantly for
Thursday through the weekend. Plan for light winds outside of
afternoon breezes and any outflow winds from thunderstorms. Above
average temperatures ease down to around average after today.
&&
.DISCUSSION...
Main Update today: Confidence is increasing for stronger, more
intense thunderstorms for Wednesday. Threats with thunderstorms on
Wednesday include: hail, high winds, heavy rain, and lots of
lightning.
Overview: Showers and thunderstorms will develop this afternoon and
evening; however, confidence is increasing for overnight showers and
storms overnight into Wednesday. Wednesday is the big day with the
potential for organized, severe thunderstorms from midday through
the evening hours. Storm chances then decrease significantly by
Thursday with storm chances limited across far northern
Nevada/southern Oregon border and to areas south of Lake Tahoe along
the eastern Sierra.
* Drilling Down to the Details:
...SMOKE/HAZE...
Visibility reductions and air quality impacts will continue as two
fires burn in northern Lassen county. The Hog wildfire actively
burns west of Susanville and the Gold wildfire, which began
yesterday, actively burns near Adin, CA. Plan for smoke/haze issues
to continue until the wildfires are suppressed or experience
decreased fire activity. Haze and smoke from these fires will
continue to waft around the Sierra and western Nevada, especially in
the absence of any strong transport winds to direct it elsewhere.
Only relief has been with mixing in the afternoon along with any
outflow winds from thunderstorms clearing out smoke/haze. For
updates on air quality check with your local air quality management
district or go to airnow.gov.
...THUNDERSTORMS...
Today/Wednesday: High resolution simulations continue to highlight
the potential for a decent round of thunderstorms starting this
afternoon, continuing overnight, and then redeveloping on Wednesday.
The culprit continues to be an upper low off the California coast
that will slowly move across California and Nevada through Thursday.
Increased divergence and cooling aloft as well as increasing shear
today into Wednesday will produce conditions ripe for thunderstorm
development. The real focus for strong, longer-lived thunderstorms
still appears to be for Wednesday. Of course, any stronger storms
today may result in heavy rainfall (with issues for burn scar areas)
and wind gusts over 50 mph. What exactly is a Severe thunderstorm?
When we say severe, we're talking the potential for torrential
rainfall, numerous lightning strikes, hail to 1-1.5 inches in
diameter, and wind gusts over 60 mph! That is pull-your-car-into-the-
garage and keep-the-kids/pets-inside kind of weather.
Nocturnal Thunderstorms: Plan for another round of showers and a few
thunderstorms overnight. Overall, it's July and a negatively tilted
trough is slowly trekking across the region so that really elevates
our concerns for overnight high based thunderstorms (little
rainfall+lightning). Elevated, drier storms (while enjoyable to
observe the lightning at night) are a significant concern for fire
weather. Please read the Fire Weather section for details on our Red
Flag Warning due to Lightning and Strong Outflow Winds. Another
round of nocturnal storms remains possible Wednesday night but
uncertainty is fairly high regarding coverage so POPs remain a non-
committal 10-15%. -Edan
&&
.AVIATION...
Smoke and haze from the Hog wildfire west of Susanville will continue
to impact surface visibility to areas in close proximity to the
fire (including KSVE at times). Plan for poor to moderate slantwise
visibility across much of northeast CA-northwest NV.
Thunderstorms will develop in the afternoon and evening today and
Wednesday. Heavy rain, hail, and outflow winds over 40 kts will be
possible today and tomorrow with storms. The strongest storms on
Wednesday may exhibit severe characteristics, such as hail over 1
inch in diameter along with wind gusts to around 50 kts. A few
storms may persist and/or develop tonight into Wednesday morning and
again Wednesday night although they will be weaker than daytime
thunderstorms. Late day zephyr breezes are expected to be weak
each day through midweek, likely disrupted (or locally enhanced)
by storm outflows.
Thunderstorm chances fall off substantially on Thursday.
-Snyder/Edan
&&
.FIRE WEATHER...
***MIX OF WET AND DRY THUNDERSTORMS EXPECTED THE NEXT COUPLE DAYS***
* We have extended the Red Flag Warnings through Wednesday evening
to include the thunderstorm chances for today, tonight
(nocturnal thunderstorms), and thunderstorms Wednesday
afternoon/evening. This has taken the place of the Fire Weather
Watch.
* Thunderstorm coverage will be increased for this afternoon and
evening, along with faster storm motions from south to north
that we saw yesterday. Lightning strikes outside the main
precip cores on dry vegetation could produce new fire starts and
erratic outflow wind gusts will make conditions difficult for
trying to limit fire spread. This was observed on the Hog Fire
yesterday as smoke plumes built up into convective cells and
then collapsed with strong winds pushing the fire in multiple
directions. Gusty outflow winds up to 40-50 mph are possible
near thunderstorms today.
* Isolated dry thunderstorms are possible late tonight into
Wednesday morning and again Wednesday night. Storms are likely
to be less intense but will produce little to no rainfall with
additional lightning fires. Red Flag Warning was extended
through the night to capture the overnight thunderstorms
tonight.
* For Wednesday, stronger storms with even faster cell motions
will increase the potential for lightning starts. Storms will be
moving around 15-20 mph from south to north. Some thunderstorms
will become severe on Wednesday, with large hail and damaging
wind gusts up to 60 mph. Strong outflow gusts may contribute to
rapid spread on new or existing fires. -Hoon
&&
.REV Watches/Warnings/Advisories...
NV...Red Flag Warning until 9 PM PDT Wednesday NVZ420-421-423-429-458.
CA...Red Flag Warning until 9 PM PDT Wednesday CAZ270>272-278.
Dense Smoke Advisory until 11 AM PDT Wednesday CAZ071.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Special weather statement, Jul 21, 2:06 PM PDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Reno NV
206 PM PDT Tue Jul 21 2020
CAZ070>073-NVZ001>005-212245-
Surprise Valley California CA-Lassen-Eastern Plumas-
Eastern Sierra Counties CA-Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Northern Washoe County NV-Greater Reno-
Carson City-Minden Area NV-Mineral and Southern Lyon Counties NV-
206 PM PDT Tue Jul 21 2020
...Showers and strong thunderstorms into this evening...
Showers and thunderstorms are developing across the eastern Sierra,
northeast California and western Nevada. Strong to potentially
severe thunderstorms are possible through 9 PM this evening.
Stronger thunderstorms will produce hail, winds in excess of 40 mph,
heavy rain, and a rapid decrease in temperatures. Accumulating hail
may occur in the Sierra. Localized areas of blowing dust will
accompany strong outflow winds across the eastern Sierra and western
Nevada.
Now is the time to think about a Plan B for all outdoor activities
the rest of today. Be aware of thunderstorm activity in your
vicinity. Lightning may strike up to 10 miles away from the core of
a thunderstorm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. If on or near a lake, get out of the water
and move indoors or inside a vehicle. Don't be caught on the water
in a thunderstorm. Gusty winds will cause a rapid increase in wave
heights which may capsize small boats.
Heavy rainfall may lead to ponding of water on roadways. In areas of
steep terrain and near recently burned areas, rock slides and debris
flows are possible.
&&
LAT...LON 3773 11926 3804 11931 3820 11963 3845 11968
3885 12016 3960 12046 3971 12065 3969 12067
4075 12132 4118 12133 4118 12005 4129 12012
4129 12002 4128 12001 3823 11799 3789 11835
3789 11842 3747 11783 3746 11784 3746 11878
TIME...MOT...LOC 2047Z 240DEG 49KT 3968 11914
BrongSpecial weather statement, Jul 21, 3:50 PM PDT, 38 minutes before
Special Weather Statement
National Weather Service Reno NV
350 PM PDT Tue Jul 21 2020
CAZ070>073-NVZ001>005-220045-
Surprise Valley California CA-Lassen-Eastern Plumas-
Eastern Sierra Counties CA-Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Northern Washoe County NV-Greater Reno-
Carson City-Minden Area NV-Mineral and Southern Lyon Counties NV-
350 PM PDT Tue Jul 21 2020
...Showers and strong thunderstorms into this evening...
Strong to potentially severe thunderstorms are possible through 9 PM
this evening across the eastern Sierra, northeast California and
western Nevada.
Strong thunderstorms will produce hail, winds in excess of 40 mph,
heavy rain, and a rapid decrease in temperatures. Accumulating hail
may occur in the Sierra. Localized areas of blowing dust will
accompany strong outflow winds across the eastern Sierra and western
Nevada.
Heavy rainfall may lead to ponding of water on roadways. In areas of
steep terrain and near recently burned areas, rock slides and debris
flows are possible.
Now is the time to think about a Plan B for all outdoor activities
the rest of today. Be aware of thunderstorm activity in your
vicinity. Lightning may strike up to 10 miles away from the core of
a thunderstorm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. If on or near a lake, get out of the water
and move indoors or inside a vehicle. Don't be caught on the water
in a thunderstorm. Gusty winds will cause a rapid increase in wave
heights which may capsize small boats.
&&
LAT...LON 3773 11926 3804 11931 3820 11963 3845 11968
3885 12016 3960 12046 3971 12072 4019 12088
4066 12133 4118 12133 4118 12005 4129 12012
4129 12001 4128 12000 3821 11801 3789 11835
3789 11842 3747 11783 3746 11784 3746 11878
TIME...MOT...LOC 2246Z 236DEG 16KT 3995 12014
BrongThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 5:15 PM PDT | Severe Thunderstorm Warning | REV | Washoe | 30 min |
| Jul 20, 5:45 PM PDT | Special Weather Statement | REV | 60 min | |
| Jul 20, 6:08 PM PDT | Special Weather Statement | REV | 52 min | |
| Jul 21, 2:06 PM PDT | Special Weather Statement | REV | Douglas, Lyon, Mineral, Storey, Washoe | 99 min |
| Jul 21, 3:50 PM PDT | Special Weather Statement | REV | Douglas, Lyon, Mineral, Storey, Washoe | 115 min |
| Jul 21, 3:52 PM PDT | Severe Thunderstorm Warning | REV | Douglas | 38 min |
Nearby
Flash Flood Warnings in Nevada, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.